Connecticut, 2009

Flash Flooding and Hail in Connecticut, July 1, 2009

July 1, 2009 · NWS OKX · 10 events in 2 counties and zones

An occluded front coupled with shortwave energy moving through associated with a vigorous upper low over the Great Lakes, combined to produce an isolated severe thunderstorm over New London County, CT. Training of cells also caused severe flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An occluded front coupled with shortwave energy moving through associated with a vigorous upper low over the Great Lakes, combined to produce an isolated severe thunderstorm over New London County, CT. Training of cells also caused severe flash flooding. Mesonet sites at Cutler Middle School in Mystic and Wheeler Middle/High School in North Stonington reported 6 1/2 inches and 5 3/4 inches of rainfall respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 6:31 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 1, 6:31 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
731 AM EDT WED JUL 1 2009

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS LOW
PRESSURE SLOWLY SPINS EAST FROM THE GREAT LAKES REGION. HIGH
PRESSURE BUILDS TOWARD THE AREA FOR THE HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOSED UPPER LOW AND SURFACE LOW REMAINS NEARLY STATIONARY AGAIN
TODAY AS AREAS OF VORTICITY ROTATE THROUGH THE UPPER LOW. MUCH OF
THE AREA BECOME UNSTABLE ...BOTH SURFACE BASED AND ALOFT...WITH
DAYTIME HEATING. MORE CLOUDS IN THE REGION FROM ONGOING CONVECTION
WILL LIMIT SUNSHINE AND INSTABILITY. STILL A CHANCE FOR SOME
THUNDERSTORMS TO BECOME SEVERE WITH THE PRIMARY THREAT FROM STRONG
GUSTY WINDS. FREEZING LEVELS A BIT HIGHER TODAY THUS LIMITING HAIL
THREAT. PRECIPITABLE WATER VALUES REMAIN ABOUT 1.5 INCHES. SOME
HEAVY RAINFALL POSSIBLE...HOWEVER...TRAINING OF STORMS IN A STEADY
NORTH TO NORTHEAST FLOW COULD LEAD TO SOME LOCAL MINOR FLOODING.

WITH THE LOSS OF HEATING THIS EVENING CONVECTION WEAKENS AND
SEVERE THREAT DIMINISHES.

TEMPERATURES WILL BE FAIRLY CLOSE TO TUESDAY/S HIGHS...A COUPLE OF
DEGREES LOWER WITH MORE CLOUDS...GENERALLY FOLLOWED THE MAV
NUMBERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
LATE TONIGHT UPPER LOW BEGINS TO SLOWLY FILL AND DRIFT TO THE
NORTHEAST. WITH AREAS OF VORTICITY ROTATING THROUGH WILL KEEP
CHANCES FOR SHOWERS AND THUNDERSTORMS. UPPER LOW CONTINUES TO OPEN
AND DRIFT TO THE NORTHEAST THURSDAY INTO THURSDAY NIGHT. MAINLY
DIURNALLY DRIVEN CONVECTION AGAIN THURSDAY.

FRIDAY INTO FRIDAY NIGHT TROUGH AXIS LIFTS TO THE NORTHEAST WITH
RISING HEIGHTS ACROSS THE AREA. THREAT OF SHOWERS AND
THUNDERSTORMS SLOWLY DIMINISHES AS UPPER LOW LIFTS AND SURFACE LOW
MOVES INTO EASTERN CANADA AND NORTHERN NEW ENGLAND...WEAK COLD
FRONTAL PASSAGE LATE FRIDAY INTO FRIDAY NIGHT WITH THE LOW.

LEANED TOWARD A FASTER LIFTING OF THE UPPER LOW AS THE ECMWF AND
GFS DO...RATHER THAN THE SLOWER NAM WHICH MOVE TROUGH AXIS THROUGH
TOWARD 12Z SATURDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPPER LOW REMAINS OVER THE NORTHEAST THROUGH FRIDAY BEFORE MOVING
OUT OF THE REGION ON SATURDAY. A SERIES OF WEAK SHORT WAVES AND
WEAK COLD FRONTS/SURFACE TROUGHS WILL BRING A THREAT OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA...WITH THE HIGHER CHANCES DURING
THE AFTERNOON AND EVENING HOURS. POPS LOWER EARLY NEXT WEEK.

LIKELY A DRY DAY ON SATURDAY WITH TEMPERATURES INTO THE LOWER TO MID
80S...EXCEPT MID TO UPPER 70S ALONG COASTAL AREAS. SLIGHT CHC POPS
FOR SUNDAY WITH A WEAK SHORT WAVE...THEN SHOWERS AGAIN ON MONDAY
WITH ANOTHER SHORT WAVE MOVING IN. DRY DAY ON TUESDAY AS BUILDS
ACROSS FROM THE MID ATLANTIC STATES.

TEMPS IN THE LONG TERM NEAR NORMAL.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
WE ARE GENERALLY EXPECTING VFR CONDITIONS TODAY...HOWEVER AS AN
UPPER LEVEL LOW CONTINUES MOVE EASTWARD AND ROTATE...MORE CONVECTION
IS EXPECTED LATER THIS AFTERNOON AND INTO THE EVENING HOURS. VFR TO
MVFR CONDITIONS WILL BE POSSIBLE IN ANY SHOWERS AND THUNDERSTORMS
THAT DEVELOP. THE BEST CHANCE OF CONVECTION WILL BE FROM THE NYC
TERMINALS WESTWARD.

FORECAST GETS TRICKY OVERNIGHT WITH HOW MUCH VSBYS AND CIGS FALL.
MET GUIDANCE IS HINTING AT IFR/LIFR CONDITIONS...WHILE THE MAVS ARE
HINTING AT MORE MVFR/IFR CONDITIONS. WILL LEAN MORE TOWARD THE
MAVS...WHICH HAVE BEEN PERFORMING BETTER THAN THE MET NUMBERS.

FOR THE 30 HOURS TAF SITES...THE FORECAST REMAINS TRICKY. A LOT WILL
DEPEND ON HOW MUCH CONDITIONS FALL OVERNIGHT. SOME OF THE GUIDANCE
IS HINTING AT A SLOW IMPROVEMENT...BUT THIS WILL ALL DEPEND ON WHAT
HAPPENS OVERNIGHT. WILL TRY AND LEAN MORE TOWARDS SOME GRADUAL
IMPROVEMENT TO VFR.

OUTLOOK 06Z THURSDAY THROUGH SUNDAY/...
GENERALLY VFR...THOUGH SUB VFR POSSIBLE EACH DAY (BEST CHANCE
AFTERNOON INTO EVENING)IN SCT SHOWERS/TSTMS.

&&

.MARINE...
LOW PRESSURE CONTINUES TO REMAIN OVER THE GREAT LAKES REGION AND
WILL SLOWLY SLIDE EASTWARD THROUGH FRIDAY.  A SERIES OF SHORTWAVES
WILL PUSH ACROSS THE AREA WATERS AS THE LOW ROTATES. WINDS AND WAVES
WILL GENERALLY REMAIN BELOW SCA CONDITIONS THROUGH
SATURDAY...ALTHOUGH WNAWAVE HINTING AT THE POSSIBILITY OF 5 FOOTERS
THURSDAY AND FRIDAY ON THE EASTERN OCEAN. THERE MAY BE SOME LOCALLY
ROUGH SEAS ALONG WITH STRONG WINDS IN THE VICINITY OF AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING MAY PRODUCE A
TENTH OR TWO OF RAINFALL. MORE NUMEROUS SHOWERS AND THUNDERSTORMS
THIS AFTERNOON INTO THIS EVENING MAY PRODUCE HEAVY RAINFALL WITH
ONE HALF TO ONE INCH OF RAINFALL...WITH LOCALLY ONE TO TWO INCHES.
MINOR URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE.

A QUARTER TO A HALF INCH POSSIBLE AGAIN THURSDAY AND THURSDAY
NIGHT...WITH LIGHTER AMOUNTS FRIDAY INTO FRIDAY NIGHT. DRY WEATHER
RETURNS SATURDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 1, 2:31 AM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
331 AM EDT WED JUL 1 2009

CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-021000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
331 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREATS WILL BE HEAVY RAIN AND STRONG WIND
GUSTS. THE HEAVY RAINFALL MAY PRODUCE MINOR URBAN AND POOR
DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ079-081-021000-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
331 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-345-353-355-021000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
331 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREAT WILL BE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ340-350-021000-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
331 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 1, 5:21 AM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
621 AM EDT WED JUL 1 2009

NYZ081-011045-
SOUTHEAST SUFFOLK-
621 AM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT EASTERN SUFFOLK COUNTY...

AT 619 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HITHER HILLS STATE PARK...OR 9 MILES
SOUTHEAST OF GARDNERS ISLAND...AND MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MET
Special weather statement, Jul 1, 9:17 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1017 AM EDT WED JUL 1 2009

CTZ007-008-011-012-011500-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN
NEW LONDON-
1017 AM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND SOUTHWESTERN NEW
LONDON COUNTIES...

AT 1016 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WESTBROOK...OR NEAR CLINTON...AND MOVING
NORTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Jul 1, 9:38 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1038 AM EDT WED JUL 1 2009

CTZ007-008-011-012-NYZ079-081-011530-
NORTHEAST SUFFOLK-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHEAST
SUFFOLK-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
1038 AM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS WILL IMPACT MIDDLESEX...SUFFOLK AND WESTERN
NEW LONDON COUNTIES...

AT 1036 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS DEVELOPING ACROSS THE TWIN FORKS AND
SOUTHEASTERN CONNECTICUT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2
INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV

The radar

The Brookhaven radar (KOKX), 66 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 lightning, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, New London

When
July 1, 9:53 AM EST
Where
New London County, 0.39 mi WNW of Lyme
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.302, -72.327

Penny size hail was reported in Lyme.

Flash Flood, New London

When
July 1, 10:49 AM EST to 1:15 PM EST
Where
New London County, 0.78 mi SSW of Field Crest Estates to 0.91 mi SW of Field Crest Estates
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.369, -71.974

In Mystic, High St. near Cow Hill Rd. was closed due to flooding. Water was also pumped out of basements on Sandy Hollow Road.

Flash Flood, New London

When
July 1, 10:55 AM EST to 1:15 PM EST
Where
New London County, 1.19 mi N of (Gon)groton-New Lndn to 1.24 mi N of (Gon)groton-New Lndn
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.347, -72.046

In Groton, water from flooding rains was pumped out of basements on Poquonnock Rd.

Flash Flood, New London

When
July 1, 11:00 AM EST to 1:15 PM EST
Where
New London County, 1.48 mi N of Poquonock Bridge to 1.33 mi N of Poquonock Bridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.351, -72.026

One to two ft. of standing water developed at the intersection of Rt. 117 and Indian Field Rd. in Groton.

Lightning, Fairfield

When
July 1, 11:10 AM EST
Where
Fairfield County, 0.64 mi NNE of Greenwich
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.029, -73.626

Lightning struck a power pole at the corner of Mason and Lewis Streets in Greenwich.

Flash Flood, New London

When
July 1, 11:15 AM EST to 1:15 PM EST
Where
New London County, 1.04 mi NE of Ledyard Center to 0.74 mi E of Stonington
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.439, -72.004

Water was pumped out of over 100 commercial and residential basements in Mystic, Groton, Stonington and Ledyard.

Flash Flood, New London

When
July 1, 12:00 PM EST to 1:15 PM EST
Where
New London County, 1.08 mi SW of West Mystic to 0.91 mi N of Stonington
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.337, -71.992

A river bridge on Collins Rd. in North Stonington was flooded, which resulted in damage to the bridge and the road being closed. Noank Rd. in Mystic was closed due to flooding. A river bridge on North Stonington Rd. near Shewville Rd. in North Stonington was flooded and resulted in the road being closed. Approximately 50-60 cars were inundated with water and trapped in the Mystic Aquarium parking lot. Several vehicles were also stuck in high water on Coogan Blvd. near the Mystic Aquarium. A portion of Rt. 1 in Mystic was closed due to flooding. Emergency responders in Stonington pulled an occupied vehicle out of the water in the area of Washington St. and Broadway Ave.

Heavy Rain, New London

When
July 1, 12:57 PM EST
Where
New London County, 0.59 mi SW of Groton Long Pt to 0.65 mi SW of Groton Long Pt
Property damage
$8,000
Reported by
NWS Employee
Coordinates
41.313, -72.007

A tree was down at 18 Beach Road and 23 Beach Road (into the house) in Groton Long Point due to strong winds and heavy rainfall.

Flash Flood, New London

When
July 1, 1:00 PM EST to 1:15 PM EST
Where
New London County, 1.1 mi WSW of Pawcatuck to 0.7 mi WSW of Pawcatuck
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.366, -71.870

A farm dam overtopped, flooded and closed Route 1 near Angola Brook in Pawcatuck.

Lightning, New London

When
July 1, 1:10 PM EST
Where
New London County, Stonington
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.330, -71.920

Several houses in Stonington were struck by lightning, causing some minor house fires.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188135, 188935, 188971, 188972, 188185, 188973, 188976, 188178, 188979, 188179.